- Harvard Health Blog - http://www.health.harvard.edu/blog -

For women on osteoporosis drug “holiday,” bone testing at one year offers little benefit

Posted By Daniel Pendick On May 7, 2014 @ 8:15 pm In Drugs and Supplements,Osteoporosis | Comments Disabled

For women with osteoporosis who are embarking on a “holiday” from taking a bone-building drug, the message from a study released today is “Bon voyage—see you in two years or so.”

After menopause, loss of bone (osteoporosis) can lead to crippling fractures of the hip and spine. Drugs called bisphosphonates—alendronate (Fosamax) was the first on the market in the mid-1990s—slow bone loss. But after taking these drugs for a number of years, the balance can begin to tip from help to harm. Bisphosphonate pills can cause burning in the esophagus, especially if they aren’t taken exactly as directed. In addition, a small number of bisphosphonate users have developed bone loss in the jaw and, counterintuitively, broken their legs.

Thus was born the bisphosphonate drug holiday, where after three to five years a woman stops taking the drugs for a while. During that time, a reservoir of bisphosphonate that had become part of the bones slowly trickles out. This helps preserve bone strength and lowers the chance of fracture. It takes a decade for the stored-up bisphosphonate in the body to decline by half.

“For many women, stopping therapy—a drug holiday—is appropriate,” says endocrinologist Dr. David Slovik, associate professor of medicine at Harvard Medical School and medical editor of Osteoporosis: A guide to prevention and treatment, a Harvard Medical School Special Health Report. “What we have not had a good grasp on is when to restart treatment if need be.” That’s where the new report, published this week in JAMA Internal Medicine, comes in.

Checking in

After a woman starts a drug holiday, her doctor monitors her bone density, a measure of bone strength. If and when it starts to decline, she might then start taking a bisphosphonate again.

As part of the Fracture Intervention Trial Long-term Extension (FLEX), women older than 60 with low bone mineral density who had taken alendronate for four or five years were slotted at random into one of two groups. One group continued to take alendronate for five more years, while the other group took an inactive placebo pill. Doctors checked their bone density one to three years later.

Over the course of the five-year trial, about one in five of the women taking the placebo broke a bone. Their age and bone density when they started taking the placebo was enough to predict who would be the most likely to have fractures. Measuring bone density after one year added no information that would have helped doctors identify who was at risk and perhaps should start taking a bisphosphonate again.

“It doesn’t surprise me that there wasn’t a tremendous change in bone density after a year,” Dr. Slovik says. “Unless someone goes on a drug known to accelerate bone loss, you would not see much of a change in that period in most women.” Drugs that speed bone loss include anti-inflammatory steroid drugs like prednisone and some cancer drugs.

A reason why bone health may not decline in the first year or so of a drug holiday is that stored bisphosphonate is being released from the bones—the equivalent of an internal time-release medication tablet.

How often to test?

Dr. Slovik advises women on drug holidays to consider testing every two years. That involves a dual x-ray absorptiometry (DXA) test, which uses x-rays to measure the density of bone. Blood tests can also pick up a spike in chemicals released as bone starts to break down.

Women covered by Medicare can get a DXA test every two years. For younger women, the frequency of testing is largely at their doctors’ discretion.

Osteoporosis risk—and, therefore, a decision about if and when a woman should have her bone density checked—is a sliding scale. Women who had a fracture in the past and have low bone density when starting bisphosphonate therapy tend to lose bone density more quickly and are therefore at highest risk of breaking a bone. They may be advised against taking a drug holiday.

“Older age and hip density at discontinuation of treatment are the major factors,” Dr. Slovik says. “This study is saying that bone density testing a year later doesn’t make a lot of sense.”

Related Information: Osteoporosis: A guide to prevention and treatment


Article printed from Harvard Health Blog: http://www.health.harvard.edu/blog

URL to article: http://www.health.harvard.edu/blog/women-osteoporosis-drug-holiday-bone-testing-one-year-offers-little-benefit-201405077140

Copyright © 2010 Harvard Health Publications Blog. All rights reserved.